Hail, Scurry
- When
- April 26, 3:22 PM CST to 3:27 PM CST
- Where
- Scurry County, 0.62 mi SSW of Hermleigh
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.622, -100.755
The base of an upper level trough was moving over the region and a dryline was moving to the east of the area. Strong southwest winds were to the west of the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The base of an upper level trough was moving over the region and a dryline was moving to the east of the area. Strong southwest winds were to the west of the dryline. Storms with large hail formed along the dryline across the Western Low Rolling Plains and eastern Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 1:07 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
207 PM CDT TUE APR 26 2016
.DISCUSSION...
It has turned into a windy, warm afternoon as a dryline continues to
surge east of the region. The base of a large upper trough over CO
is currently brushing the northern half of the area. An area of lift
moving into the TX Panhandle is bringing a few clouds and virga to
the northern Permian Basin. This virga may help strong winds reach
the surface so don't be surprised to see winds gust to 50 mph or
so under these showers. Strong mid level winds mixing down and
subsidence behind the area of lift is leading to very gusty
conditions across almost the entire region. Will leave the High
Wind Warnings and Wind Advisories as is as winds aren't likely to
die down until after sunset. Critical fire weather also continues
as rh's have dropped below 15 percent at most locations. See Fire
Wx discussion below.
The upper trough will only slowly move east across the Central
Plains through midweek. This will keep our area in west-northwest
flow aloft bringing slightly cooler temperatures Wednesday. A cold
front will move south across the Panhandle Wednesday night, but
likely not make it much past Lubbuck. Meanwhile, another upper
trough will dig near the Four Corners Thursday and transition our flow
aloft to the southwest. Thunderstorms will be possible across the
eastern half of the area Thursday evening and overnight along and
east of a retreating dryline. Some of these storms may even be
severe as lapse rates steepen and a strong LLJ kicks in. This
upper trough will slowly lift into the Plains through the end of
the week with dry, windy conditions returning Friday and Saturday.
Expect near normal temperatures late this week into the early part
of the weekend before more changes come our way next week.
Models have been fairly consistent in digging yet another upper
trough to our west over the weekend. This system has the potential
to bring below normal temperatures and even some rain the to region
by the beginning of next week. Stay tuned as changes to the forecast
are likely over the next several days leading into this weekend.
&&
.FIRE WEATHER...
Critical fire weather conditions will continue across southeast New
Mexico and much of West Texas until sunset when winds subside.
Strong lift from an upper level low is causing scattered showers and
isolated thunderstorms to develop from northern Lea County
northward. Given very low dewpoints in the 20s, cloud bases will be
above 10K feet providing the potential for lightning starts and
gusty and erratic winds so this will have to be closely monitored
the next several hours.
The low causing the winds will move off to the east tonight, however
enough winds will remain over the higher elevations of the Guadalupe
Mountains that critical fire weather conditions are expected once
again on Wednesday where a Fire Weather Watch has been issued. Other
areas will see very low relative humidities but lower winds so there
may be an opportunity for prescribed burning. Another upper level
low will move across the area on Friday bringing the potential for
more critical fire weather conditions to southeast New Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 52 81 54 88 / 0 0 0 10
Carlsbad 49 83 50 88 / 0 0 0 10
Dryden 58 91 60 93 / 10 0 0 10
Fort Stockton 54 86 55 92 / 0 0 0 10
Guadalupe Pass 47 74 52 79 / 0 0 0 10
Hobbs 48 79 49 85 / 0 0 0 10
Marfa 40 78 40 83 / 0 0 0 10
Midland Intl Airport 53 84 56 91 / 0 0 0 10
Odessa 54 84 57 90 / 0 0 0 10
Wink 51 87 53 94 / 0 0 0 10
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Wind Advisory until 7 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Guadalupe Mountains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
Ector-Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Pecos-
Presidio Valley-Reeves County and Upper Trans Pecos-Van
Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
Dawson-Ector-Gaines-Loving-Marfa Plateau-Martin-Midland-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning until 1 AM CDT /midnight MDT/ Wednesday for
Guadalupe Mountains.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains.
High Wind Warning until 10 PM CDT this evening for Davis/Apache
Mountains Area.
&&
10/29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT TUE APR 26 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 226 PM CDT TUE APR 26 2016 /126 PM MDT TUE APR 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET. A RED FLAG WARNING FOR DRY AND WINDY CONDITIONS HAS BEEN ISSUED FOR THIS AFTERNOON AND EVENING FOR THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS...VAN HORN HIGHWAY 54 CORRIDOR...MARFA PLATEAU...PRESIDIO VALLEY...BIG BEND AND WESTERN PERMIAN BASIN. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON FOR THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...VAN HORN HIGHWAY 54 CORRIDOR...MARFA PLATEAU...AND WESTERN AND CENTRAL PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FIRE WEATHER WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS WEDNESDAY DUE TO VERY DRY AND WINDY CONDITIONS CREATING A CRITICAL FIRE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT TUE APR 26 2016
TXZ051-061-062-262030-
ECTOR TX-MARTIN TX-MIDLAND TX-
254 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIDLAND...NORTHEASTERN
ECTOR AND SOUTHEASTERN MARTIN COUNTIES UNTIL 330 PM CDT...
AT 252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MIDLAND INTERNATIONAL AIRPORT...OR NEAR MIDLAND...MOVING NORTHEAST AT
35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND...STANTON...MIDLAND INTERNATIONAL AIRPORT...WARFIELD...MIDLAND
INTERNATIONAL...COTTON FLAT...COURTNEY...GREENWOOD...MIDLAND AIRPARK AND
STANTON MUNICIPAL AIPORT.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 125 AND 156.
LAT...LON 3186 10223 3197 10231 3225 10198 3218 10180
3199 10179
TIME...MOT...LOC 1952Z 234DEG 38KT 3196 10217
10PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL MIDLAND INTERNATIONAL A 31.94N 102.19W
04/26/2016 M0.50 INCH MIDLAND TX NWS EMPLOYEE
&&
CMRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL MIDLAND 32.00N 102.08W
04/26/2016 E0.50 INCH MIDLAND TX FIRE DEPT/RESCUE
MIDLAND DRIVE AND THOMPSON
&&
CMRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 331 PM CDT TUE APR 26 2016 TXZ047-051-052-062-063-262115- GLASSCOCK TX-HOWARD TX-BORDEN TX-MARTIN TX-MIDLAND TX- 331 PM CDT TUE APR 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN...HOWARD... EASTERN MIDLAND...EASTERN MARTIN AND NORTHERN GLASSCOCK COUNTIES UNTIL 415 PM CDT... AT 329 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF COTTON FLAT...OR 12 MILES SOUTHEAST OF MIDLAND... MOVING NORTHEAST AT 40 MPH. ADDITIONAL STRONG STORMS NEAR STANTON AND NORTH OF BIG SPRING ARE OBSERVED. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MIDLAND...BIG SPRING...STANTON...GARDEN CITY...BROWN...COAHOMA...LEES... SOUTH HAVEN|2...FAIRVIEW IN MITCHELL COUNTY...KNOTT...SPRABERRY...SOUTH HAVEN...MIDWAY IN HOWARD COUNTY...SAND SPRINGS...COURTNEY...GREENWOOD... LOMAX...BIG SPRING COUNTRY CLUB...ELBOW AND STANTON MUNICIPAL AIPORT. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 140 AND 192. LAT...LON 3191 10127 3170 10208 3240 10195 3270 10122 TIME...MOT...LOC 2029Z 236DEG 47KT 3186 10196
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT TUE APR 26 2016
TXZ047-048-052-053-262145-
MITCHELL TX-HOWARD TX-BORDEN TX-SCURRY TX-
403 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN...EASTERN
HOWARD...SCURRY AND MITCHELL COUNTIES UNTIL 445 PM CDT...
AT 401 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DUNN...OR 10 MILES SOUTH OF SNYDER...MOVING NORTHEAST AT 45
MPH. ADDITIONAL STRONG STORMS POSSIBLE OVER HOWARD AND GLASSCOCK
COUNTY.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SNYDER...COLORADO CITY...CHINA GROVE...VALLEY VIEW...LORAINE...WESTBROOK...
HERMLEIGH...KNAPP...WINSTON FIELD...UNION IN SCURRY COUNTY...RANDALLS
CORNER...INADALE...LAKE COLORADO CITY...CUTHBERT...DUNN...COLORADO CITY
AIRPORT...J B THOMAS RESERVOIR...CHAMPION CREEK RESERVOIR...IRA AND LAKE
J B THOMAS.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 193 AND 228.
LAT...LON 3209 10125 3271 10121 3297 10069 3296 10066
3209 10067
TIME...MOT...LOC 2101Z 234DEG 40KT 3256 10092SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 421 PM CDT TUE APR 26 2016 TXZ047-052-063-262200- GLASSCOCK TX-HOWARD TX-BORDEN TX- 421 PM CDT TUE APR 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN...HOWARD AND CENTRAL GLASSCOCK COUNTIES UNTIL 500 PM CDT... AT 420 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BIG SPRING COUNTRY CLUB...OR NEAR BIG SPRING...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BIG SPRING...GARDEN CITY...COAHOMA...LEES...SOUTH HAVEN|2...FAIRVIEW IN MITCHELL COUNTY...SOUTH HAVEN...MIDWAY IN HOWARD COUNTY...SAND SPRINGS... LOMAX...BIG SPRING COUNTRY CLUB...LUTHER...ELBOW...BIG SPRING MCMAHON-WRINKLE AIRPARK AND FORSAN. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 167 AND 192. LAT...LON 3180 10173 3247 10159 3273 10122 3176 10129 TIME...MOT...LOC 2120Z 240DEG 49KT 3218 10139
The Dyess AFB radar (KDYX), 141 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625028, 625029, 625030.